Hail, Kiowa
- When
- August 16, 5:55 PM MST to 5:58 PM MST
- Where
- Kiowa County, 8.29 mi N of Eads
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.600, -102.780
Ping pong ball size hail was reported.
During the late afternoon and early evening hours a supercell thunderstorm moved across portions of northern Kiowa County CO. A few Severe Thunderstorm and a Tornado Warning were issued as this skirted the Kiowa and Cheyenne County boarder.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
During the late afternoon and early evening hours a supercell thunderstorm moved across portions of northern Kiowa County CO. A few Severe Thunderstorm and a Tornado Warning were issued as this skirted the Kiowa and Cheyenne County boarder. Large hail was reported just north of Eads, CO.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 16, 1:57 PM MST, 3 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 257 PM MDT Fri Aug 16 2019 .SHORT TERM...(This evening through Saturday) Issued at 222 PM MDT Fri Aug 16 2019 Slightly more convection than yesterday developing over the higher terrain this afternoon as upper forcing is stronger with wave moving by to the north. However, sparse low level moisture over the mountains, valleys and I-25 corridor will produce mainly high based/windy storms, with only light precipitation. Deep instability lies along and east of a line from just east of Colorado Springs to east of Pueblo to near Clayton NM as of 21z, with CAPE in the 1000-3000 J/KG range as dewpoints have held in the lower 60s near the KS border. As better forcing moves over this area late this afternoon into this evening, expect at least sct strong/severe storms to develop, with HRRR depiction of rather isolated but intense convection across Kiowa/Bent/Prowers counties looking reasonable. SWOMCD already out for this area, with severe watch from Kiowa county northward just issued. Storms then shift east into KS by midnight, with convective outflow potentially pushing some lower clouds and fog back into the ern plains by early Sat morning. On Sat, low level moisture mixes out all the way to the KS border in the afternoon, leaving just a very low risk of a weak storm near the Palmer Divide by late in the day. Max temps look to creep upward a degf or two as air mass dries out. .LONG TERM...(Saturday night through Friday) Issued at 222 PM MDT Fri Aug 16 2019 Sunday and Monday look dry/hot as upper ridge builds slowly over the southern Rockies. Models suggest air mass will by dry enough to preclude convection over the entire area Sunday, with only some very isolated/weak storms back toward the San Juans on Mon. Much of the area should see their hottest temps of the next several days on Mon, and most of the southeast plains east of I-25 will reach the 100f mark. Moisture begins to return to the region on Tue, with weak frontal boundary on the plains Tue evening aiding in thunderstorm formation as well. Wed may end up being the wettest day with weak upslope and mid-level moisture in place, then rain chances gradually decrease toward the end of the week as mid level flow takes on a more wly component. Temps will remain rather hot on Tue, before sinking back toward seasonal averages from Wed onward. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 222 PM MDT Fri Aug 16 2019 Isolated tsra possible at all taf sites through 00z-02z, though with air mass drying, expect main impact of storms at all terminals to be gusty/erratic winds of 35-45 kts. Risk of strong/severe storms with large hail will be farther east on the plains, close to the KS border. Storms end overnight, with easterly winds bringing patchy low clouds and fog to areas east of I-25 early Sat morning. On Sat, VFR all terminals, with only a minimal chance of a tsra over the higher terrain north and west of KCOS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...PETERSEN AVIATION...PETERSEN
Hazardous Weather Outlook National Weather Service Pueblo CO 1130 AM MDT Fri Aug 16 2019 COZ058>089-093>099-171730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1130 AM MDT Fri Aug 16 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight One or two strong to severe thunderstorms will be possible across the southeast plains this afternoon and evening, mainly east of a line from La Junta to Kim. Hail up to 1.5 inches in diameter and wind gusts in excess of 60 mph will be possible with the stronger storms. Isolated thunderstorms will be possible across the mountains and I- 25 corridor this afternoon and evening. The main threat with thunderstorms will be locally gusty winds up to 50 mph and dangerous cloud to ground lightning. The hot dry conditions combined with breezy winds at times will lead to near critical fire weather conditions across portions of Chaffee, Lake and Teller counties this afternoon. Care should be be taken to avoid the start of wildfires. .DAYS TWO THROUGH SEVEN...Saturday through Thursday On Saturday, isolated late afternoon and evening thunderstorms are expected over the plains, and a strong to severe storm may be possible across Kiowa County. In addition, near critical fire weather conditions are possible in the Arkansas River Valley from Buena Vista to near Pueblo. After hot and dry weather Sunday and Monday, thunderstorm chances increase over the mountains Tuesday as some monsoon moisture returns to Colorado. The amount of moisture could increase Wednesday and Thursday resulting in better chances for thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the southeast plains this afternoon and evening. 10/06
Special Weather Statement
National Weather Service Pueblo CO
331 PM MDT Fri Aug 16 2019
COZ084-162145-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
331 PM MDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
345 PM MDT...
At 330 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ramah, or 26 miles southwest of Limon, moving east at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ramah and rural areas of northeastern El Paso County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3897 10406 3894 10405 3894 10406 3902 10425
3913 10420 3913 10405
TIME...MOT...LOC 2130Z 288DEG 12KT 3908 10413
29Special Weather Statement
National Weather Service Pueblo CO
349 PM MDT Fri Aug 16 2019
COZ084-085-162215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
349 PM MDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
415 PM MDT...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near
Simla, or 23 miles southwest of Limon, moving southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern El
Paso County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3897 10406 3894 10405 3894 10406 3882 10406
3906 10426 3913 10413 3913 10405
TIME...MOT...LOC 2149Z 314DEG 12KT 3909 10407
29Special Weather Statement
National Weather Service Pueblo CO
428 PM MDT Fri Aug 16 2019
COZ094-097-162300-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
428 PM MDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS AND
SOUTHERN BENT COUNTIES UNTIL 500 PM MDT...
At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Kim, or 41 miles south of North La Junta, moving
northeast at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Las
Animas and southern Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3727 10343 3745 10354 3767 10316 3764 10309
3728 10309
TIME...MOT...LOC 2228Z 242DEG 29KT 3739 10340
mwSpecial Weather Statement National Weather Service Pueblo CO 501 PM MDT Fri Aug 16 2019 COZ094-099-162330- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 501 PM MDT Fri Aug 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST CENTRAL LAS ANIMAS COUNTIES UNTIL 530 PM MDT... At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 38 miles west of Springfield, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kim. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3723 10336 3737 10341 3757 10307 3721 10294 TIME...MOT...LOC 2300Z 252DEG 18KT 3731 10330 mw
Special Weather Statement National Weather Service Pueblo CO 550 PM MDT Fri Aug 16 2019 COZ081-084-085-170015- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 550 PM MDT Fri Aug 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 615 PM MDT... At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near Woodland Park, or 17 miles northwest of Colorado Springs, moving southeast at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northwestern Colorado Springs, Woodland Park, Monument, Air Force Academy, Manitou Springs and Gleneagle. LAT...LON 3902 10511 3912 10504 3904 10477 3886 10489 TIME...MOT...LOC 2349Z 299DEG 17KT 3904 10501 mw
Special Weather Statement National Weather Service Pueblo CO 654 PM MDT Fri Aug 16 2019 COZ089-093-095-170130- Crowley County CO-Western Kiowa County CO- La Junta Vicinity/Otero County CO- 654 PM MDT Fri Aug 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN KIOWA AND NORTHEASTERN CROWLEY COUNTIES UNTIL 730 PM MDT... At 653 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Ordway, or 27 miles north of La Junta, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sugar City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3828 10385 3845 10380 3844 10339 3817 10345 TIME...MOT...LOC 0053Z 281DEG 22KT 3835 10374 mw
The Pueblo radar (KPUX), 123 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
1 hail. Local standard time, as filed.
Ping pong ball size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851217.